Ohio, 2023

High Wind in Ohio, March 3 to 4, 2023

March 3 to 4, 2023 · NWS RLX · 6 events in 6 counties and zones

In the midst of a passing low pressure system, strong winds outside of showers and storms developed on the afternoon of March 3rd as a potent low level jet streamed in with the disturbance. This led to gusts on the upwards of 58 mph or greater and resulted in downed trees and power lines across southeast Ohio.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the midst of a passing low pressure system, strong winds outside of showers and storms developed on the afternoon of March 3rd as a potent low level jet streamed in with the disturbance. This led to gusts on the upwards of 58 mph or greater and resulted in downed trees and power lines across southeast Ohio. While most fell onto the nearby roadway, a downed power line in Proctorville laid onto a parked car and made the car inaccessible until the lines could be removed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 7:13 PM EST, 47 minutes earlier.

Area forecast discussion, Mar 3, 7:13 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
713 PM EST Fri Mar 3 2023

.SYNOPSIS...
Strong low pressure system will affect the area through tonight.
Mainly dry weather expected this weekend. Another system brings
a cold front with showers Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 710 PM Friday...

Expanded the high wind warning up through Washington County.
While warning level gusts may be somewhat short lived, recent
upstream gusts of 60KTs are a little too strong to let a high
end advisory ride as is. Still expecting winds to diminish with
eastward extent, where a high end advisory should be adequate.

As of 620 PM Friday...

Cancelled all counties of the tornado watch as the primary line
has exited the watch box. A secondary line approaching Jackson
OH/Vinton could still produce some convective severe gusts over
the next hour.

Cancelled the flood watch with only fast moving line left to get
through those counties, not expecting any flooding issues.

Isolated to scattered power outages exist across most of the
region with warm advection 35-50mph gusts. As warm advection
shuts off over the next few hours expect stronger winds to be
transported to the surface, especially over the Tri-State area.
Winds should weaken below warning thresholds with eastward
extent, but may need to expand the high wind warning a few
counties east depending on trends.

As of 340 PM Friday...

Current thinking in overall wind damage potential has not
changed much, but thinking the Tri-State will see too much in
the way of non-convective gusts approaching severe criteria
behind the main line of showers and storms to cover with severe
thunderstorm warning. Thus, have upgraded a swath of counties
to a high wind warning.

For the tornado watch, while instability in forecast to wane
substantially as line of showers and thunderstorms ahead of the
front approach our western counties, very strong low level
turning will yield at least some potential for a brief spin-up.
With very fast storm motions, if a tornado did develop, expect
significantly more damage on the south end of the vortex.

As of 130 PM Friday...

The main focus today is a potent low southwest of the area that
is approaching the area throughout the beginning of this
period. As the low pressure center gets close it will track
northeast outside our CWA and drag a frontal boundary, which
should be occlude by the evening. This feature will push a line
of convection ahead of it. Hi-Res models have the line
weakening as it approaches and enters our CWA, however
thunderstorms could still be prevalent and drag down intense
winds from the llj which will be set in place.

Weakening of the line makes sense since we have strong
inversions in place and there is a hugh lack of instability,
not to mention wind shear might be too strong to sustain
updrafts and rather just shear them apart. This doesn't mean we
are out of the clear though since any heavy shower or storm
could bring down these severe winds just a few thousand feet
off the surface. There is also the potential for tornadoes where
a few can potentially form along that line of convection which
is common along QLCS's.

There is even a threat for flooding across our Ohio and Kentucky
counties where any deep convection could pose a threat and cause
water issues over low-lying and flood prone areas. This is the
case even with a decent lull through this afternoon. Winds will
steadily increase throughout and by late afternoon they should
be reaching advisory criteria possibly and continue past
frontal passage. The mountains could potentially observe
warning criteria shortly thereafter.

This system will be moving fast with very strong mid-level
steering flow, therefore by mid to late evening the line will
have exited the area to the east and just some lingering
showers will likely be present and mainly confined to the
northern half of the area as the low pulls away. Overnight, as
the aforementioned low moves further to the northeast, it will
spread chances for showers in the northeast mountains. By this
time, below freezing temperatures will exist across that area
thereby promoting some snow showers. As the moisture depth
decreases with the fleeting system and falls below the
dendritic growth zone, any remaining showers will likely become
freezing rain or drizzle. Accumulations would be very minimal
and confined to the peaks and ridges of the mountains so impacts
are low.

Winds will generally have an increase with the passing frontal
boundary and then start to taper off, as well as any potential
for precipitation by the very late morning on Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Friday...

A ridge of high pressure will build over the region Saturday night
and skies will begin to clear out. Overnight low temperatures will
drop into the low 30s across the lowlands and the upper 20s across
the higher elevations. Sunshine is expected to return across most
areas on Sunday with the 500 mb ridge axis centered over the middle
Ohio Valley. Temperatures will likely reach the lower 60s
across central and western portions of the region. Dry and quiet
weather is expected to continue into Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 155 PM Friday...

An area of low pressure will be tracking eastward from the Northern
Plains into Great Lakes on Monday. Its associated cold front is
expected to pass through the region late in the day or at night,
which will lead to the return of precipitation across the region.
The air will once again be quite warm ahead of the front, with
Monday's highs reaching the lower 70s across much of the lowlands.
Models are still not in complete agreement regarding the timing of
precipitation, but it does seem like most of Monday should be dry,
and rain chances will gradually increase by Monday evening and into
Monday night. Some lingering precipitation is possible into Tuesday.
Temperatures will moderate to much more seasonable values for mid-to-
late week.

Another ridge of high pressure is expected to build across the
central U.S. by Wednesday, pushing eastward into the Middle Ohio
Valley by Thursday. The overall theme appears to be dry for the
middle of the week, but confidence is low at this time. A few models
show a few weak ripples of energy riding along the 500 mb flow, so
it's possible that some areas could see scattered showers. Models
show a more organized system approaching from the west by Friday.
Models aren't in much agreement with this system, and given that
this is day 7, we will wait a bit to go into any details. One
interesting thing to note is that the Climate Prediction Center
places our region in a 60-70% probability of below normal
temperatures from March 10th to the 16th. We will see if 'winter'
tries to make an appearance for the middle of March.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 620 PM Friday...

A convective line across SE OH may be able to hold together well
enough to impact PKB over the next few hours and a few showers
linger near BKW/EKN/CKB. The bigger story will be strong to
damaging wind gusts impacting all terminals through the
overnight tonight. Gusts of 40+ will be common with 50+ possible
at HTS. At EKN, slightly more protected from the wind, moderate
to severe turbulence can be expected once winds turn more normal
to the terrain.

Ceilings generally decrease to MVFR for all terminals this
evening and slowly improve after daybreak Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: TSRA possible at PKB 01-02Z if a
convective line holds together. Some freezing drizzle or very
light snow may be possible at EKN heading into Saturday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SAT
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    L    H    H    H    H    H    M    M    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    H

AFTER 00Z SUNDAY...
No widespread IFR expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 3 AM EST Saturday for WVZ005>009-013-
     014-024-025.
     Wind Advisory until 7 AM EST Saturday for WVZ010-011-015>020-
     026>034-039-040.
     Wind Advisory until 1 PM EST Saturday for WVZ515>522-524-525.
     High Wind Warning until 10 AM EST Saturday for WVZ523-526.
     Wind Advisory from 10 AM to 1 PM EST Saturday for WVZ523-526.
OH...High Wind Warning until 3 AM EST Saturday for OHZ066-067-075-
     076-083>087.
KY...High Wind Warning until 3 AM EST Saturday for KYZ101>103-105.
VA...High Wind Warning until 3 AM EST Saturday for VAZ003-004.

&&

SYNOPSIS...JZ
NEAR TERM...JP/JZ
SHORT TERM...
LONG TERM...
AVIATION...JP
Hazardous weather outlook, Mar 3, 7:14 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
714 PM EST Fri Mar 3 2023

KYZ101>103-OHZ066-067-075-076-083>087-050015-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
714 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ010-011-015>020-026>034-039-040-050015-
Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
714 PM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005>009-013-014-024-025-050015-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Lincoln-Putnam-Mingo-Logan-
714 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>522-524-525-050015-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
714 PM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated strong storms may be capable of producing damaging winds
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-050015-
Northwest Pocahontas-Southeast Randolph-
714 PM EST Fri Mar 3 2023

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A rime of freezing drizzle is possible Friday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

A rime of freezing drizzle is possible Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Mar 3, 7:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     7 W MCARTHUR            39.26N 82.60W
03/03/2023                   VINTON             OH   911 CALL CENTER

            REPORTS OF A TREE DOWN ON CARPENTER ROAD.
            PASSED ALONG VIA VINTON COUNTY 911. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Mar 3, 7:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
741 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     4 NNW WILKESVILLE       39.13N 82.37W
03/03/2023                   VINTON             OH   911 CALL CENTER

            VINTON COUNTY 911 HAS REPORTS OF TREES DOWN
            ALL ALONG ROUTE 160. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, Mar 3, 7:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     NON-TSTM WND DMG 3 N PHILIPPI            39.19N 80.05W
03/03/2023                   BARBOUR            WV   911 CALL CENTER

            BARBOUR COUNTY 911 CENTER HAD A CALLER THAT
            ADVISED THEY HAD A POWER POLE HIT THEIR
            VEHICLE IN THE 90 BLOCK OF GALLOWAY ROAD. NO
            INJURIES OR ENTRAPMENT REPORTED.

&&
Local storm report, Mar 3, 7:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 ENE SOUTH SHORE       38.74N 82.90W
03/03/2023                   GREENUP            KY   911 CALL CENTER

            GREENUP COUNTY 911 HAS REPORTS OF A TREE
            DOWN BLOCKING THE ROAD AT 570 SILOAM LN IN
            SOUTH SHORE. TIME ESTIMATED BY RADAR.

&&
Local storm report, Mar 3, 7:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 WSW ALBANY            39.22N 82.23W
03/03/2023  M47 MPH          ATHENS             OH   AWOS

            AWOS STATION AT KUNI-ATHENS AIRPORT REPORTED
            A MAX THUNDERSTORM WIND GUST OF 47 MPH.

&&
Local storm report, Mar 3, 7:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND DMG 8 SE ROCK CAVE          38.77N 80.22W
03/03/2023                   UPSHUR             WV   911 CALL CENTER

            UPSHUR COUNTY 911 CENTER HAS REPORTS OF A
            TREE DOWN ON CURRY ROAD IN FRENCH CREEK.
            PHONE LINES ARE INVOLVED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Gallia

When
March 3, 8:00 PM EST to March 4, 3:00 AM EST
Where
Gallia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Numerous areas of trees downed in Crown City.

High Wind, Lawrence

When
March 3, 8:00 PM EST to March 4, 3:00 AM EST
Where
Lawrence forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Trees and power lines were blown town across multiple townships in the county, including Ironton, South Point, and Chesapeake. In Proctorville, power lines were downed across a local road and laid onto a parked car.

High Wind, Athens

When
March 3, 8:55 PM EST to March 4, 3:00 AM EST
Where
Athens forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

High Wind, Jackson

When
March 3, 9:00 PM EST to March 4, 3:00 AM EST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

A number of downed trees and power lines were observed near the town of Jackson.

High Wind, Perry

When
March 3, 9:00 PM EST to March 4, 3:00 AM EST
Where
Perry forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

High Wind, Morgan

When
March 3, 10:00 PM EST to March 4, 3:00 AM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Power outages occurred in and around the town of Glouster due to downed trees and power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081841, 1081843, 1081840, 1081842, 1081845, 1081844.